Alert archive / Hawaii / Small Craft Advisories in 2021

Small Craft Advisory 6, NWS Honolulu, HI

January 17, 2021

NWS Honolulu, HI issued this small craft advisory at Jan 17, 2021, 3:45 PM HST. It took effect at Jan 18, 2021, 3:16 AM HST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2021, 3:45 PM HST (01:45 UTC)
In effect from
Jan 18, 2021, 3:16 AM HST
Expired
Jan 18, 2021, 4:05 PM HST
In force
13 hr
Issued by
NWS Honolulu, HI

The text

As transmitted.

802 
WHHW70 PHFO 180145
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
345 PM HST Sun Jan 17 2021

PHZ123-181445-
/O.CAN.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.SC.Y.0006.210118T1600Z-210119T0400Z/
Big Island Leeward Waters-
345 PM HST Sun Jan 17 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST MONDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Big Island Leeward Waters.

* WHEN...From 6 AM to 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ124-180245-
/O.CAN.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
Big Island Southeast Waters-
345 PM HST Sun Jan 17 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Small Craft Advisory high sea conditions are not anticipated for 
these waters.

$$

PHZ110>117-121-181445-
/O.UPG.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/
/O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel-
345 PM HST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  14 to 19 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu 
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters and 
  Alenuihaha Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ118-120-181445-
/O.UPG.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/
/O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/
/O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
Maui County Leeward Waters-Pailolo Channel-
345 PM HST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 
  12 to 17 feet.

* WHERE...Maui County Leeward Waters and Pailolo Channel.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ119-181445-
/O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/
/O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/
Maalaea Bay-
345 PM HST Sun Jan 17 2021

...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Northeast winds 25 to 30 kt with gusts up to 35 kt.

* WHERE...Maalaea Bay.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ122-181445-
/O.EXT.PHFO.SC.Y.0004.000000T0000Z-210119T0400Z/
Big Island Windward Waters-
345 PM HST Sun Jan 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY...

* WHAT...Seas 10 to 15 feet through Monday afternoon.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 PM HST Monday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
2 follow-up statements
572 
WHHW70 PHFO 181316
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
316 AM HST Mon Jan 18 2021

PHZ110>121-190230-
/O.CON.PHFO.GL.W.0002.000000T0000Z-210119T0400Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-
316 AM HST Mon Jan 18 2021

...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 
  14 to 19 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai 
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu 
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters and 
  Alenuihaha Channel.

* WHEN...Until 6 PM HST today.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ123-190230-
/O.EXT.PHFO.SC.Y.0006.210118T1316Z-210119T0400Z/
Big Island Leeward Waters-
316 AM HST Mon Jan 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Northeast winds 15 to 25 kt with gusts up to 35 kt and 
  seas 6 to 9 feet expected.

* WHERE...Big Island Leeward Waters.

* WHEN...Until 6 PM HST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ122-190230-
/O.CON.PHFO.SC.Y.0004.000000T0000Z-210119T0400Z/
Big Island Windward Waters-
316 AM HST Mon Jan 18 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...Seas 10 to 15 feet through Monday afternoon.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 PM HST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$
681 
WHHW70 PHFO 190205
MWWHFO

URGENT - MARINE WEATHER MESSAGE
National Weather Service Honolulu HI
405 PM HST Mon Jan 18 2021

PHZ123-191515-
/O.UPG.PHFO.SC.Y.0006.000000T0000Z-210119T0400Z/
/O.EXB.PHFO.GL.W.0002.000000T0000Z-210119T1600Z/
Big Island Leeward Waters-
405 PM HST Mon Jan 18 2021

...GALE WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Northeast winds 15 to 25 kt with gusts to 35 kt. Seas 8
  to 12 feet.

* WHERE...Big Island Leeward Waters.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ110>121-191515-
/O.EXT.PHFO.GL.W.0002.000000T0000Z-210119T1600Z/
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-
Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-
Alenuihaha Channel-
405 PM HST Mon Jan 18 2021

...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...North winds 25 to 35 kt. Seas 14 to 19 feet.

* WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai
  Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu
  Leeward Waters, Kaiwi Channel, Maui County Windward Waters, Maui
  County Leeward Waters, Maalaea Bay, Pailolo and Alenuihaha 
  Channels.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Strong winds will cause hazardous seas which could 
  capsize or damage vessels.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

PHZ124-191515-
/O.EXB.PHFO.SC.Y.0004.000000T0000Z-210119T1600Z/
Big Island Southeast Waters-
405 PM HST Mon Jan 18 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Seas 10 to 13 feet.

* WHERE...Big Island Southeast Waters.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

PHZ122-191515-
/O.EXT.PHFO.SC.Y.0004.000000T0000Z-210119T1600Z/
Big Island Windward Waters-
405 PM HST Mon Jan 18 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WHAT...Seas 10 to 15 feet.

* WHERE...Big Island Windward Waters.

* WHEN...Until 6 AM HST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 10:06 AM HST, 5 hours 39 minutes earlier.

Area forecast discussion, Jan 17, 10:06 AM HST, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1006 AM HST Sun Jan 17 2021

.SYNOPSIS...
A wet pattern is on tap for the islands during the first half of
the coming week. This comes about as a front moves down the island
chain this afternoon and tonight, then stalling around Maui and
the Big Island between Monday and Tuesday. The front, or trough,
is then slated to drift back to Oahu and Kauai between Tuesday
afternoon and Wednesday. The front will have good support aloft
from an upper level disturbance, resulting in heavy showers and
isolated thunderstorms. On top of the rain, strong northerly
winds will follow in behind the front. Moderate to strong easterly
trade winds return to the region during the second half of the
week with a bit of a wet flavor.

&&

.DISCUSSION...
The leading edge of a cold front is located about 160 miles
northwest of Kauai this morning. This front is moving toward the
state at around 20 mph. For rest of the day today, we will see
light to moderate southerly winds ahead of the front which will
bring clouds and scattered showers across the state. As the front
nears Kauai this afternoon into evening, increasing chances of
heavy rain and isolated thunderstorms are expected. A brief burst
of heavy rain is likely as the front quickly makes its way
through Kauai late this afternoon into the evening.

As the front makes its way through Oahu and Maui County tonight,
we should see the front slowing and eventually stalling near Maui
and the Big Island on Monday. With the forward speed of the front
slowing, this will bring a greater threat for flooding concerns,
thus a Flash Flood Watch is in effect for Oahu and Maui County
starting tonight and continuing through Tuesday. Behind the front,
we will see strong (15 to 30 mph) northerly winds fill in and
will likely lead to an issuance of a Wind Advisory by Monday for
the smaller islands.

Although the front looks to dissipate on Tuesday, moisture
associated with the front will continue to linger near Oahu and
Maui County. The strong northerly winds should taper off by then,
and breezy trades should return. The trade winds should focus the
showers across windward and mountain areas. A trade wind pattern
is expected for the second half of the week but due to lingering
moisture, we will likely see a more of a wet trade wind pattern.

&&

.AVIATION...
A front will reach Kauai and move down the island chain later
today through tonight. While clouds and showers are associated
with the frontal cloud band, showery prefrontal cloud areas are
affecting the islands now. The bulk of this activity is confined
to Kauai and adjacent waters but will gradually shift east.
Prevailing VFR is therefore forecast for Oahu through Big Island
for the balance of the daylight hours.

For Kauai, the probability of MVFR will begin increasing over
Kauai by this afternoon as low-level moisture increases. Issuance
of AIRMET Sierra for tempo mountain obscuration is likely by this
evening. The arrival of the cold front is expected for Kauai
around 02z/4pm HST and around 06z/8pm HST for Oahu and will be
marked by a greater coverage of showers, some locally heavy,
followed by abrupt shift to gusty northerly winds.

&&

.MARINE...
An approaching cold front has pressed a ridge axis over the state.
This has created weakly convergent, light to moderate south to
southwesterly winds across the majority of the waters. The front
will enter the nearshore Kauai waters late this afternoon and make
it into Oahu's waters later this evening. The front is forecast
to stall out over the central island chain going into early Monday.
The approach and passage of the front will introduce locally
heavy showers and the potential for isolated thunderstorms. The
movement of the upper trough over the western islands through
Tuesday will maintain this shower and thunderstorm potential.

A High Surf Warning (HSA) is in effect for exposed north and
west-facing shores through Monday night. Despite a brief lowering
of surf below warning levels on Kauai this morning, along with
surf falling below warning levels along the remaining smaller
isles by tonight, the HSA will remain in effect to account for the
next large northwest swell's arrival tonight. This powerful
northwest swell will build tonight through Monday and push surf
back up to warning levels along north and west-facing smaller
island shorelines through Monday morning and north-facing Big
Island shores Monday afternoon. Peak surf heights late Monday into
early Tuesday are expected to be slightly lower than they were
during this most recent weekend XL surf event. Strong north to
northeast winds in association with an early week cold front will
result in lesser quality wave shapes during the passage of the
highest swell. While these most recent swell directions of around
330 degrees are not traditionally favorable for significant
impacts within both Kahului and Hilo Bay Harbors (as with a more
north swell direction), there is a Marine Weather Statement in
effect to address the potential for some harbor surge impacts.

A Small Craft Advisory (SCA) remains in effect for all waters
except Maalaea Bay through the day as passing northwest swells
continue to produce greater than 10 foot seas. Seas will diminish
today with a slowly subsiding swell. Seas will again be on the
rise tonight and Monday with a newly arriving northwest swell. A
Gale Watch will be in effect beginning tonight for the Alenuihaha
Channel and westward waters as strong post-frontal north to
northeast winds may frequently gust to greater than gale force.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 6 PM HST this evening through Tuesday
afternoon for Oahu-Molokai-Lanai-Kahoolawe-Maui.

High Surf Warning until 6 AM HST Tuesday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley-
Windward Haleakala.

High Surf Advisory until 6 AM HST Tuesday for Kona-Big Island
North and East-Kohala.

Small Craft Advisory until 6 PM HST this evening for all
Hawaiian waters except Maalaea Bay-

Gale Watch from 6 PM HST this evening through late Monday night
for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters-Maui County Leeward
Waters-Maalaea Bay-Pailolo Channel-Alenuihaha Channel.

&&

DISCUSSION...Kino
AVIATION...Powell
MARINE...Blood

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:37 PM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao48 hr
Jan 17, 3:45 PM HSTGale WarningHFO36 hr
Jan 17, 4:37 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Jan 17, 7:07 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 17, 7:17 PM HSTAreal Flood AdvisoryHFOKauai2 hr
Jan 18, 12:06 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 18, 12:51 AM HSTFlash Flood WarningHFOKalawao6 hr
Jan 18, 3:03 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 18, 3:49 AM HSTWinter Weather AdvisoryHFOHawaii36 hr
Jan 18, 5:16 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Jan 18, 8:53 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Jan 18, 10:17 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Jan 18, 10:50 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Jan 18, 11:50 AM HSTAreal Flood AdvisoryHFOKalawao3 hr

Nearby

Small Craft Advisories in Hawaii, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.